DRESS syndrome – a rapid review

DRESS syndrome title image

In the Rapid Review series, I briefly review the key points of a clinical review paper. (Well, this time it is a combination of 2 papers. The topic: DRESS syndrome (drug reaction with eosinophilia and systemic symptoms).

The papers: 

Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. Journal of the American Academy of Dermatology. 2013; 68(5):693.e1-14. PMID: 23602182

Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part II. Management and therapeutics. Journal of the American Academy of Dermatology. 2013; 68(5):709.e1-9. PMID: 23602183

What is DRESS syndrome?

Conveniently, the name is very descriptive – it is a drug reaction with eosinophilia and systemic symptoms. It is a severe drug reaction, with a mortality of approximately 10%. In the past, it has also been known by other names, like “phenytoin hypersensitivity syndrome”, “anticonvulsant hypersensitivity syndrome”, and “allopurinol syndrome”.

How common is it?

The true incidence is unknown, and it is likely under reported. The estimates provided are between 1 in 1,000 and 1 in 10,000 drug exposures. 

What causes it?

The pathophysiology of the disease is not fully understood. There is a very long list of implicated medications, but carbamazepine is the most common.

  • Anticonvulsants: Carbamazepine, lamotrigine, phenobarbital, phenytoin, valproic acid, and zonisamide.
  • Antibiotics: Ampicillin, cefotaxime, dapsone, ethambutol, isoniazid, linezolid, metronidazole, minocycline, pyrazinamide, quinine, rifampin, sulfasalazine, streptomycin, trimethoprim-sulfamethoxazole, and vancomycin.
  • Antivirals: Abacavir, nevirapine, and zalcitabine
  • Antidepressants: Bupropion and fluoxetine
  • Antihypertensives: Amlodipine and captopril
  • Biologics: Efalizumab and imatinib
  • NSAIDS: Celecoxib and ibuprofen
  • Other: Allopurinol, epoetin alfa, mexiletine, and ranitidine. (Don’t you hate it when there is an other category?)

When does it occur?

Symptoms generally occur 2-6 weeks after the drug was given. I find this very unfair. I like my adverse reactions to be like anaphylaxis – occurring immediately so there isn’t any confusion about the cause. The reaction can be a lot more rapid (hours) if the patient previously had DRESS and is reexposed to the same drug.

How does it present?

As you would expect from the name, it presents with a fever and a rash. The fever often precedes the rash by several days. Lymphadenopathy is also a prominent feature. The most common rash is an erythematous morbilliform rash, starting at the top of the body and moving down, but there is some variety. The rash later becomes infiltrative, edematous, and indurated. There can be associated bullae, vesicles, targetoid plaques, and purpura. The rash may progress to cover nearly the entire surface of the body. It is frequently accompanied but facial edema, which can become quite severe. 

DRESS also affects multiple organ systems. The most commonly affected are the lymphatic, hematologic, and hepatic systems. You can also get renal, pulmonary, and cardiac manifestations. Severe, atypical cases of DRESS may have neurologic, gastrointestinal, or endocrine dysfunction.

Leukocytosis, including white counts up to 50, are common. Unfortunately, despite the name, eosinophilia is only present in 30% of patients, and can be delayed by weeks. 

How do I make the diagnosis?

Unfortunately, there is no reliable gold standard for the diagnosis of DRESS syndrome. There are a few different published diagnostic criteria, as you can see in the chart below. My takeaway is to be on the lookout for rash with at least one systemic and one hematologic symptom.

DRESS syndrome diagnostic criteria

There are a number of other severe cutaneous drug reactions that will present with a fever and a rash, including Stevens-Johnson syndrome, toxic epidermal necrolysis, acute generalized exanthematous pustulosis, and erythroderma. The key findings are in the table below, but none seem perfectly discriminatory. The other diagnoses to consider are acute viral infections and vasculitides.

DRESS syndrome key DDX

In the emergency department, I would just focus on recognizing that the patient is sick, and that these diagnoses are on the differential. The inpatient team can usually get a dermatologist involved, or a formal diagnosis can be made after skin biopsy.

How do I treat DRESS?

Stop the causative medication and give steroids. All patients will require excellent supportive care, but if there is extensive exfoliation or bullae, consider transfer to a burn center. 


You can find more rapid reviews here.

Cite this article as: Justin Morgenstern, "DRESS syndrome – a rapid review", First10EM blog, November 25, 2019. Available at: https://first10em.com/dress-syndrome/.

Title image by Anna Docking on Unsplash

Leave a Reply

2 thoughts on “DRESS syndrome – a rapid review”

%d bloggers like this: